advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Edwards, Colorado, USA:

I have had type 2 diabetes for over five years treated with pills, I am very active (running, biking, skiing, etc.), I weigh 112 pounds, and I have kept my hemoglobin A1c less than 9%. However, about eight months ago, I was diagnosed with breast cancer, underwent chemotherapy for three months, and my diabetes control deteriorated. Since then, my A1c is over 10.I% and also had a C-peptide of 6.I ng/dl. I have been taking Glucophage [metformin] three times per day, a sulfonylurea twice per day, and my doctor added Actos [pioglitazone] once per day, which caused a very minor improvement.

About three months ago, I got back to my regular exercise, but it has not caused any improvement. My A1c is still over 10, and my C-peptide was 0.9 ng/dl so my doctor increased the Glucotrol XL,10 days ago yet nothing has changed. I am barely eating seven carb exchanges a day in an effort to get blood sugar lower, but it doesn't seem to help at all. After a meal with 2-3 carb exchanges my blood sugar will spike to 400 mg/dl [22.2 mmol/L].

I have tried to get information on the impact of chemotherapy on blood sugar control but haven't been able to find anything. My doctor wants me to be patient until the end of the year to see if the increase in Glucotrol XL helps. I am getting very concerned. Is this a typical response to chemotherapy? Should I be considering insulin? Will the days of the past, when exercise and diet made a difference ever return?

Answer:

Your questions are very insightful. I would suggest that you have experienced secondary failure to oral hypoglycemic agents. That is, where the oral agents used to work, they don't anymore. That is not all that uncommon since we see that 40% of all patients with type 2 diabetes end up on insulin.

It may have been that the chemotherapy was an additional stress. However, with all the oral agents you are on (three of them) and less than adequate control, you are looking at insulin as a possible therapy change. If your sugars are frequently over 200 mg/dl [11.1 mmol/L] and you significantly and oppressively changed your lifestyle with no improvement, you may be at the point where insulin is the next step.

This is an important issue to discuss with your physician. Just don't wait too long before getting back to good glucose control.

JTL

[Editor's comment: If you are not currently followed by a diabetes team, I would suggest you seek referral to one. A C-peptide of 0.9 ng/dl is low, and it is imperative that you start insulin replacement to avoid potential DKA [diabetic ketoacidosis]. In the meantime, please check your urine for ketones whenever your blood sugar is greater than 200 mg/dl [11.1 mmol/L]. SS]

DTQ-20011130123751
Original posting 12 Dec 2001
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.